Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 147, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 1, 2013, 5:22 AM CDT for Brown County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2013, 5:22 AM CDT (10:22 UTC)
- Expired
- Sep 1, 2013, 5:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 5:35 AM CDT | TSTM WND DMG | Hiawatha, KS | SEVERAL POWER POLES AND ONE TREE REPORTED BLOWN DOWN IN THE CITY OF HIAWATHA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
200
WUUS53 KTOP 011022
SVRTOP
KSC013-011045-
/O.NEW.KTOP.SV.W.0147.130901T1022Z-130901T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT SUN SEP 1 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 545 AM CDT
* AT 517 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIAWATHA...
AND MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
WILLIS...ROBINSON AND EVEREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3973 9533 3966 9535 3973 9579 4000 9567
4000 9534
TIME...MOT...LOC 1022Z 289DEG 39KT 3985 9552
HAIL...0.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:04 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 1, 3:04 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 304 AM CDT Sun Sep 1 2013 .SHORT TERM...(Today and Tonight) Issued at 302 AM CDT SUN SEP 1 2013 Upper trof moving across the northern plains is ushering a cold front southward into the central plains. Cluster of storms extends from Iowa back into eastern Nebraska, where it becomes a bit more broken and then extends back into north central Kansas. Another convective complex has rolled off the Colorado Rockies and into southwestern Kansas as well, with a leading cold pool moving eastward toward Russell. Storms forming generally along the front, and starting to see some cold pool development pushing just east and south of the storms approaching our area from the north. Most convection expected to move from NW to SE across the forecast area and be along or south of the I35 corridor by early afternoon. Until then, with CAPE values running up to 2500 J/kg and bulk shear around 20 to 25kts, could see an isolated severe chance with wind the primary threat. Lapse rates are steep, but more so below the freezing level, and soundings not as dry as in previous days. May get some locally heavy rainfall with PW values around 1.5 inches. Anticipate boundary to move south quickly, but still an outside chance that southern counties may get enough heating for an isolated afternoon storm as the front comes through. Highs are very tricky, ans temperatures behind the rain are in the 70s, in line with current temperatures. Skies appear to clear quite quickly however, and will go with highs in the 80s north with lower 90s south where expanding high clouds should help keep a lid on high temperatures until the front passes. Quickly clearing skies and low dewpoints should allow temperatures to fall into the upper 50s north and low 60s elsewhere. Will need to watch for fog potential depending on rainfall today. .LONG TERM...(Monday through Saturday) Issued at 302 AM CDT SUN SEP 1 2013 Monday night high pressure at the surface will extend into eastern KS, which should support decent radiational cooling. Allowing low temperatures to drop into the mid to upper 50s with the exception of north central KS which will stay in the low 60s. The upper high will stay centered over the central Rockies through mid week placing the area under northwest flow. On Wednesday the models are in good agreement that a weak shortwave will move along the northern extent of the upper ridge then southeast across the region. A surface trough develops over the high plains which then moves eastward into the area Wednesday night. Therefore there is a slight chance of showers and thunderstorms Wednesday night as the system passes through. By late week a strong upper low progresses eastward across the northern Rockies shoving the upper high southwest and flattening the ridge over the central plains. High temperatures will moderate into the upper 80s to low 90s and possibly the mid 90s by next weekend. Low temperatures will also moderate through out the week generally in the mid to upper 60s although back into the 70s by next weekend. && .AVIATION...(For the 06Z TAFs through 06Z Sunday Night) Issued at 1150 PM CDT SAT AUG 31 2013 Expect VFR conditions with light winds through 13Z. There is some potential for TS, mainly between 10Z and 13Z, but for now have not included in the TAF as there is much uncertainty regarding overall coverage of any TS. Winds turn out of the north and increase to around 10 kts by afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Sanders AVIATION...Barjenbruch
Hazardous weather outlook, Sep 1, 2:12 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 212 AM CDT SUN SEP 1 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-020715- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 212 AM CDT SUN SEP 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTH AND MOVE SOUTHEAST ACROSS THE FORECAST AREA THROUGH THE MORNING HOURS. THE STRONGEST THUNDERSTORM ACTIVITY MAY PRODUCE LOCALLY DAMAGING WINDS...SMALL HAIL...AND HEAVY RAIN...BUT WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MORNING THROUGH SUNDAY AFTERNOON MAINLY FOR EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 1, 2:53 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
253 AM CDT SUN SEP 1 2013
KSZ008-010830-
REPUBLIC-
253 AM CDT SUN SEP 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...
THROUGH 330 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 40 MPH
ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE SCANDIA...MUNDEN AND BELLEVILLE.
&&
LAT...LON 4001 9751 3992 9736 3965 9768 3966 9768
3996 9794 4000 9794 4001 9793
TIME...MOT...LOC 0753Z 317DEG 36KT 4001 9779
SANDERSSpecial weather statement, Sep 1, 4:23 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT SUN SEP 1 2013
KSZ009>011-011000-
MARSHALL-NEMAHA-WASHINGTON-
423 AM CDT SUN SEP 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA...MARSHALL
AND SOUTHEASTERN WASHINGTON COUNTIES...
THROUGH 500 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA...MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE BLUE RAPIDS...SUMMERFIELD...BEATTIE...
FRANKFORT...AXTELL...BAILEYVILLE...VERMILLION AND LILLIS.
&&
LAT...LON 3957 9630 3957 9672 3958 9699 4000 9663
4000 9594
TIME...MOT...LOC 0922Z 297DEG 29KT 4000 9649 3962 9682Local storm report, Sep 1, 4:30 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT SUN SEP 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG HANOVER 39.89N 96.88W
09/01/2013 WASHINGTON KS TRAINED SPOTTER
WIND GUSTS ESTIMATED AROUND 50 MPH WITH SMALL TREE LIMBS
DOWN. PEA SIZE HAIL AS WELL.
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:53 AM CDT | Special Weather Statement | TOP | Republic | 37 min |
| Sep 1, 4:23 AM CDT | Special Weather Statement | TOP | Marshall | 37 min |
| Sep 1, 5:46 AM CDT | Special Weather Statement | TOP | Brown | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.